Go to navigation Go to content

Baby Overdoses After Nurse Administers Lethal Dose of Antibiotics


Posted on Dec 05, 2012

27-year-old Ummay Sultana emigrated from Bangladesh. In 2011, Ummay gave birth to a boy named Amaan Ahmmad.

On Friday, October 21, 2011, Ummay and Amaan’s father, Amain, who “only recently arrived in the U.S,” noticed that Amaan had a fever. Ummay and Amain decided to bring 6-month-old Amaan to Brookdale University Hospital in Brooklyn. Hospital employees said Amaan was having “early symptoms of pneumonia.”

There were no beds available for Amaan at the hospital, so medical personnel attached an IV drip to Amaan while he remained in his stroller. Amaan’s cousin and caretaker, Jhora Akther, indicated that medical personnel also gave Amaan Zithromax, an antibiotic.

Akther then described the following devastating events that changed the family’s life. While Amaan was in a stroller and hooked up to an IV drip, “‘[h]e turned blue.’” Akther recalled that immediately after Amaan was given the antibiotic, Amaan’s instant reaction to the medicine was lethal.

“The infant went into a coma, Akther said, and was on life support until [the following] Tuesday.” Akther said Amaan received 500 mg of the antibiotic, Zithromax. Akther, however, “was later told that the proper dosage was 80 mg.”

Since the incident, the nurse who administered the incorrect dose has been fired, according to the family.

The police were not notified about Amaan’s death right away, but the article indicates that the medical examiner’s office is determining the cause of Amaan’s death.

Read More About Baby Overdoses After Nurse Administers Lethal Dose of Antibiotics...

back to top